Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 302, NWS North Platte, NE

August 13, 2020Chase County, Hayes County, Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 13, 2020, 12:04 AM MDT for Chase County, Hayes County, Perkins County, Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2020, 12:04 AM MDT (06:04 UTC)
Expired
Aug 13, 2020, 12:52 AM MDT
In force
48 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chase County, NE, Hayes County, NE, Perkins County, NE

The radar

The Goodland radar (KGLD), 126 km from the middle of the area, began a volume at 06:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1124 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
2330 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

716 
WUUS53 KLBF 130604
SVRLBF
NEC029-085-135-130730-
/O.NEW.KLBF.SV.W.0302.200813T0604Z-200813T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
104 AM CDT Thu Aug 13 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southwestern Perkins County in southwestern Nebraska...
  Chase County in southwestern Nebraska...
  Western Hayes County in southwestern Nebraska...

* Until 230 AM CDT/130 AM MDT/.

* At 103 AM CDT/1203 AM MDT/, a severe thunderstorm was located near
  Pleasant Valley, or 12 miles east of Holyoke, moving east at 30
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Imperial, Wauneta, Venango, Lamar, Enders, Enders Reservoir State
  Recreation Area, Champion, Crete, Chase, Hamlet, Center Dam
  Campground, Wanamaker State Wildfire Management Area, Area A
  Campground and Church Grove Campground.

This includes Highway 61 between mile markers 25 and 55.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

High winds with this storm may occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4035 10205 4078 10205 4067 10105 4035 10106
TIME...MOT...LOC 0603Z 274DEG 27KT 4059 10206 

HAIL...<.75IN
WIND...60MPH
 
$$

CDC
2 follow-up statements
378 
WWUS53 KLBF 130636
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
136 AM CDT Thu Aug 13 2020

NEC029-085-135-130730-
/O.CON.KLBF.SV.W.0302.000000T0000Z-200813T0730Z/
Perkins NE-Chase NE-Hayes NE-
136 AM CDT Thu Aug 13 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM
CDT/130 AM MDT/ FOR SOUTHWESTERN PERKINS...CHASE AND WESTERN HAYES
COUNTIES...

At 135 AM CDT/1235 AM MDT/, a severe thunderstorm was located near
Champion, or near Imperial, moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Imperial, Wauneta, Venango, Lamar, Enders, Enders Reservoir State
Recreation Area, Champion, Crete, Chase, Hamlet, Center Dam
Campground, Wanamaker State Wildfire Management Area, Area A
Campground and Church Grove Campground.

This includes Highway 61 between mile markers 25 and 55.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4035 10205 4078 10205 4067 10105 4035 10106
TIME...MOT...LOC 0635Z 280DEG 26KT 4052 10176 

HAIL...<.75IN
WIND...60MPH
 
$$

CDC
578 
WWUS53 KLBF 130652
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
152 AM CDT Thu Aug 13 2020

NEC029-085-135-130701-
/O.CAN.KLBF.SV.W.0302.000000T0000Z-200813T0730Z/
Perkins NE-Chase NE-Hayes NE-
152 AM CDT Thu Aug 13 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PERKINS...CHASE
AND WESTERN HAYES COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 4035 10205 4078 10205 4067 10105 4035 10106
TIME...MOT...LOC 0651Z 274DEG 27KT 4051 10159 

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 11:24 PM MDT, 40 minutes earlier.

Area forecast discussion, Aug 12, 11:24 PM MDT, 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
1224 AM CDT Thu Aug 13 2020

.SYNOPSIS...
Issued at 328 PM CDT Wed Aug 12 2020

An area of smoke indicated on visible satellite over the central
Sandhills this afternoon. Surface low pressure extended from
eastern MT to along the WY/NE border, then south through eastern
CO. Winds across western NE were south to southwest 10 to 20 mph
with a few gusts to around 25 mph. Temperatures were in the upper
80s to around 90. Storms have initiated in southeast WY, the far
western Ne panhandle and the Front Range in northeast CO.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 328 PM CDT Wed Aug 12 2020

Tonight... Still expecting widely scattered storms to develop and
move into the northwest Sandhills later this afternoon. Latest
models have backed off on the amount of convection this evening.
Used a blend of the latest HRRR, HREF and GFS to keep a slight
chance into southwest and central NE this evening. Deep layer
shear remains modest at around 20KT with MUCAPES 500-1000J/KG,
where storms are expect to develop across the northwest. With
loss of heating, storms will move southeast early this evening,
with a few storms strong or briefly severe, to contain winds up to
60 mph and hail up to 1 inch diameter, this for areas mainly west
of Valentine through Imperial. any lingering isolated shower or
storm should end in the southeast around midnight. Looking for
stratus to develop northward across southwest and central Nebraska
late tonight into Thursday morning. Also, introduced patchy fog
south of Interstate 80 toward daybreak and a few hours after.

Thursday/Thursday evening... A surface dryline combined with
stronger heating across the west will support the development of
at least isolated storms along a corridor from Valentine through
North Platte and Imperial late afternoon. MUCAPES in this area
will be from 1500-2500 J/KG while deep layer shear is 20KT.
Looking for another day of marginal risk of severe storms into
Thursday evening east of a line from Cody through Big Springs.

.LONG TERM...(Friday through Wednesday)
Issued at 328 PM CDT Wed Aug 12 2020

Friday/Friday evening... A surface cold front is forecast to
advance into western Nebraska as an upper trough moves across the
Northern and Central Plains. There will be at least a slight
chance for thunderstorms across the east in the afternoon and
evening. Slight timing differences amongst the models, with the
possibility the front could slow down and storm chances could end
up further west. Highs Friday from the upper 80s behind the front
to the low to mid 90s south.

Saturday... Post frontal conditions with low chances for showers
and thunderstorms in the later afternoon and evening. Latest
Medium range models show the better chances in eastern CO and
western KS into southwest NE. Highs will be from near 85 northeast
to around 90 far southwest.

Sunday through Wednesday... The region will remain in northwest
flow aloft. Overall chances for showers or storms will be low,
with a slight chance mainly during the late afternoon and evening
hours. temperatures look to range from near to slightly below
normal in the low to mid 80s, with some upper 80s in far western
areas.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1224 AM CDT Thu Aug 13 2020

Scattered thunderstorms developing across nern Colo and the Srn
Nebraska Panhandle will move east and southeast affecting areas
along and south of I-80 until 11z.

An area of MVFR/IFR ceilings is expected to develop across
swrn/scntl Nebraska 11z-16z this morning.

Isolated to perhaps scattered thunderstorm coverage is possible
22z-06z this afternoon and this evening, most likely affecting
western Nebraska along and west of highway 83 with the likelihood
of storms increasing westward toward the Panhandle.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...CDC
Hazardous weather outlook, Aug 12, 1:57 PM MDT, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
257 PM CDT Wed Aug 12 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-132000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
257 PM CDT Wed Aug 12 2020 /157 PM MDT Wed Aug 12 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Isolated thunderstorms are possible Wednesday late afternoon and
early evening, mainly for areas west of Highway 183. A few storms
may become strong or briefly severe with hail up to 1" and wind
gusts up to 60 mph possible. Area of greatest concern for these
hazards is along and west of an Imperial to Valentine line. Any
thunderstorm threat will quickly diminish after sunset.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Near daily chances for thunderstorms exist Thursday through
Tuesday, with the greatest single day chances being Saturday. The
threat for severe weather appears low through this time frame.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 12, 6:27 PM MDT, 5 hours 37 minutes before
Special Weather Statement
National Weather Service North Platte NE
627 PM MDT Wed Aug 12 2020

NEZ004-094-130100-
Sheridan NE-Western Cherry NE-
627 PM MDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHERRY AND SOUTHEASTERN
SHERIDAN COUNTIES UNTIL 700 PM MDT...

At 627 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles southeast of Rushville to near
Antioch. Movement was east at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Ellsworth, Antioch, Watson Lake, Big Hill, Billys Lake, Morgan Lake,
Kennedy Lake, Smith Lake State Wildlife Management Area, Snow Lake,
Diamond Lake, Lakeside, Wolf Hill and Argo Hill.

This includes the following highways...
 Highway 250 between mile markers 1 and 28.
 Highway 2 between mile markers 100 and 123.

LAT...LON 4251 10194 4202 10220 4203 10264 4254 10240
TIME...MOT...LOC 0027Z 254DEG 24KT 4248 10232 4205 10254

Snively
Special weather statement, Aug 12, 6:30 PM MDT, 5 hours 34 minutes before
Special Weather Statement
National Weather Service North Platte NE
630 PM MDT Wed Aug 12 2020

NEZ022-130100-
Garden NE-
630 PM MDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARDEN COUNTY UNTIL 700
PM MDT...

At 630 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Oshkosh, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Rackett, Dogtown Flats and Sugar Loaf Hill.

LAT...LON 4143 10244 4161 10248 4171 10211 4145 10205
TIME...MOT...LOC 0030Z 254DEG 24KT 4154 10237

Snively
Special weather statement, Aug 12, 6:59 PM MDT, 5 hours 5 minutes before
Special Weather Statement
National Weather Service North Platte NE
759 PM CDT Wed Aug 12 2020

NEZ004-005-094-130200-
Sheridan NE-Eastern Cherry NE-Western Cherry NE-
759 PM CDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHERRY...NORTHERN GRANT
AND SOUTHEASTERN SHERIDAN COUNTIES UNTIL 900 PM CDT/800 PM MDT/...

At 758 PM CDT/658 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles southwest of Cody
to 9 miles north of Ellsworth. Movement was east at 40 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Cody, Merriman, Kilgore, Nenzel, Medicine Lake, Merritt Reservoir,
Crookston, Speckel Meir Lake, Eli, Big Hill, Dipping Vat Meadow,
Billys Lake, Intersection of Highway 61 and Survey Valley Road, Rock
Hill, Cody Lake, Anderson Bridge State Wildlife Management Area,
Indian Hill, Whitman Road crossing the North Branch of the Middle
Loup River, Sevenmile Hill and Watson Lake.

This includes the following highways...
 Highway 20 between mile markers 117 and 193.
 Highway 250 near mile marker 4.
 Highway 61 between mile markers 166 and 231.
 Highway 97 between mile markers 116 and 132.
 Highway 83 between mile markers 217 and 222.

LAT...LON 4300 10048 4209 10143 4209 10243 4254 10224
      4300 10179
TIME...MOT...LOC 0058Z 252DEG 33KT 4287 10135 4219 10222

Snively
Special weather statement, Aug 12, 7:20 PM MDT, 4 hours 44 minutes before
Special Weather Statement
National Weather Service North Platte NE
720 PM MDT Wed Aug 12 2020

NEZ056-130200-
Deuel NE-
720 PM MDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR DEUEL COUNTY UNTIL 800 PM MDT...

At 719 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Lodgepole, or 8 miles southwest of Chappell, moving
east at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chappell, Barton and Mount Vernon.

This includes Interstate 80 in Nebraska between mile markers 78 and
101.

LAT...LON 4121 10260 4121 10218 4100 10217 4100 10246
      4101 10262
TIME...MOT...LOC 0119Z 252DEG 26KT 4104 10261

Snively
Special weather statement, Aug 12, 7:52 PM MDT, 4 hours 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
852 PM CDT Wed Aug 12 2020

NEZ005-023-024-094-130230-
Hooker NE-Eastern Cherry NE-Grant NE-Western Cherry NE-
852 PM CDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY...EASTERN
GRANT AND NORTHWESTERN HOOKER COUNTIES UNTIL 930 PM CDT/830 PM
MDT/...

At 852 PM CDT/752 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 19 miles northeast of
Whitman to 9 miles north of Hyannis. Movement was southeast at 35
mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Mullen, Whitman, Carr Lake, Speckel Meir Lake, Duluth, Marsh Flat,
Hire, Whitman Road crossing the North Branch of the Middle Loup
River, Giant Hill, Pratt Lake, Sevenmile Hill, Hecla and Weir.

This includes the following highways...
 Highway 2 between mile markers 149 and 188.
 Highway 61 between mile markers 163 and 181.
 Highway 97 between mile markers 65 and 87.

LAT...LON 4218 10063 4180 10157 4223 10188 4249 10143
TIME...MOT...LOC 0152Z 293DEG 32KT 4230 10135 4214 10172

Snively
Special weather statement, Aug 12, 8:30 PM MDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service North Platte NE
930 PM CDT Wed Aug 12 2020

NEZ005-024-025-094-130300-
Hooker NE-Eastern Cherry NE-Western Cherry NE-Thomas NE-
930 PM CDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY...
NORTHEASTERN HOOKER AND NORTHWESTERN THOMAS COUNTIES UNTIL 1000 PM
CDT/900 PM MDT/...

At 930 PM CDT/830 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 13 miles northwest of
Brownlee to 10 miles northeast of Whitman. Movement was east at 35
mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Mullen, Seneca, Brownlee, Highway 97 crossing the North Loup River,
Highway 83 crossing the North Loup River, Marsh Flat, Hire, Giant
Hill, Highway 97 crossing Big Creek, Sevenmile Hill, Hecla, Kelso and
Highway 83 crossing Goose Creek.

This includes the following highways...
 Highway 2 between mile markers 173 and 198.
 Highway 97 between mile markers 66 and 97.
 Highway 83 between mile markers 165 and 181.

LAT...LON 4245 10027 4202 10072 4201 10122 4215 10153
      4244 10106
TIME...MOT...LOC 0230Z 272DEG 32KT 4237 10086 4213 10137

Snively

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:16 PM MDTSpecial Weather StatementLBFSheridan14 min
Aug 12, 6:27 PM MDTSpecial Weather StatementLBFSheridan33 min
Aug 12, 6:30 PM MDTSpecial Weather StatementLBFGarden30 min
Aug 12, 6:59 PM MDTSpecial Weather StatementLBFCherry61 min
Aug 12, 7:20 PM MDTSpecial Weather StatementLBFDeuel40 min
Aug 12, 7:52 PM MDTSpecial Weather StatementLBFHooker38 min
Aug 12, 8:30 PM MDTSpecial Weather StatementLBFHooker30 min
Aug 13, 3:20 PM MDTSpecial Weather StatementLBFMcPherson40 min
Aug 13, 4:05 PM MDTSpecial Weather StatementLBFMcPherson40 min
Aug 13, 4:23 PM MDTSevere Thunderstorm WarningLBFLincoln, McPherson52 min
Aug 13, 4:43 PM MDTSpecial Weather StatementLBFKeya Paha47 min
Aug 13, 4:55 PM MDTSevere Thunderstorm WarningLBFBrown, Keya Paha, Rock50 min
Aug 13, 5:08 PM MDTSpecial Weather StatementLBFMcPherson52 min
Aug 13, 5:42 PM MDTSpecial Weather StatementLBFKeya Paha48 min
Aug 13, 5:55 PM MDTSpecial Weather StatementLBFKeith50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.